Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 4, 2020, 6:53 PM CDT for 7 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 6:53 PM CDT (23:53 UTC)
- Expired
- May 4, 2020, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, TN, Crockett County, TN, Dyer County, TN, Gibson County, TN, Henderson County, TN, Lauderdale County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:00 PM CDT | FLASH FLOOD | 1 N Trenton, TN | NARROW GAUGE ROAD CRACKED / PARTIALLY WASHED OUT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
974
WGUS54 KMEG 042353
FFWMEG
TNC017-033-045-053-077-097-113-050300-
/O.NEW.KMEG.FF.W.0005.200504T2353Z-200505T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
653 PM CDT Mon May 4 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Central Crockett County in western Tennessee...
Northern Henderson County in western Tennessee...
Southeastern Dyer County in western Tennessee...
Southern Gibson County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southern Carroll County in western Tennessee...
Northeastern Madison County in western Tennessee...
* Until 1000 PM CDT.
* At 653 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Dyersburg, Humboldt, Milan, Lexington, Trenton, Natchez Trace State
Park, Natchez Trace State Forest, Fairview, Halls, Three Way,
Atwood, Blue Goose, Bargerton, Wildersville, Chestnut Bluff,
Bradleytown, Unionville, Parkers Crossroads, Darden and Medina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3561 8822 3588 8949 3611 8943 3589 8822
3588 8823 3585 8821
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:49 PM CDT, 4 minutes earlier.
Area forecast discussion, May 4, 6:49 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Memphis TN 649 PM CDT Mon May 4 2020 .UPDATE... Updated for 00Z Aviation Discussion. && .PREV DISCUSSION... /issued 303 PM CDT Mon May 4 2020/ DISCUSSION... Current radar imagery shows activity finally moving into eastern Arkansas. Current mesoanalysis and short range models shows the environment is favorable for damaging winds and hail. Instability and low level shear will ramp up as a warm front lifts northward towards Missouri. The tornado threat seems to ramp up for this afternoons storms with low level helicity values increasing but the main threats will likely be damaging wind and large hail. Short range models indicate showers continuing until 8 PM for the first round. The tornado threat should diminish as the second round of showers moves through later tonight into tomorrow morning as a cold front approaches the area. There could be some potential for storms later in the evening Tuesday but confidence is low. Temperatures tonight into tomorrow will generally be in the upper 60s. Cooler air will move into the area as the front passes allowing for breezy conditions and high temperatures to be in the mid 70s. Showers will finally end by Wednesday as the trough finally moves to our east. Dry weather will persist through Thursday allowing for pleasant weather. Highs Wednesday and Thursday will generally be in the upper 60s to lower 70s. Lows will generally be in the lower 50s. The next chance for showers and thunderstorms will approach the area Thursday night into Friday morning as a cold front moves towards the area. So far, instability looks to be minimal but there could be the potential for strong to severe storms. It's a little too early to mention in the HWO at this time but we will continue to monitor. Temperatures will drop this weekend into the 60s as a large upper trough over the Great Lakes and the eastern U.S. will push cooler air into the Mid-South. Lows this weekend will be in the 40s with the potential for a freeze. Will continue to monitor. SGW && .AVIATION... /00z TAFs/ Convection continues to progress to the east across West Tennessee this evening potentially impacting MKL. Gusty winds and hail are possible with this convection. Another round of storms is possible tonight as a cold front moves through the area. There still remains some uncertainty as to how well this will hold together while moving towards the area. Maintained the use of VCTS at JBR at 05/03Z, however, did not include the mention of VCSH/VCTS anywhere else. Will need to monitor. Cigs will improve as the frontal boundary lifts north resulting in increasing southerly winds. Gusty winds will shift to the northwest with the passage of the cold front early Tuesday. Additional MVFR cigs near 2000ft are possible as early as 05/10Z Tuesday. 17 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 4, 4:05 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CDT Mon May 4 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-051115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe storms are possible north of a Helena-West Helena, Arkansas to Tupelo, Mississippi line this afternoon into this evening. The best chance for severe weather will be across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. The most likely time for severe weather will be between 2 pm and midnight. Damaging winds and large hail are the main threats though a tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. SJM
In the hours before
Local storm report, May 4, 6:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL JACKSON 35.63N 88.83W
05/04/2020 E1.00 INCH MADISON TN BROADCAST MEDIA
QUARTER SIZED HAIL CHRISTMASVILLE ROAD ON MADISON CO
LINE.
&&
SMWLocal storm report, May 4, 6:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL BLUE GOOSE 35.70N 88.58W
05/04/2020 M1.25 INCH HENDERSON TN EMERGENCY MNGR
QUARTER TO HALF DOLLAR SIZED HAIL IN BLUE GOOSE
&&Local storm report, May 4, 6:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL HUMBOLDT 35.82N 88.91W
05/04/2020 M1.75 INCH GIBSON TN TRAINED SPOTTER
&&Special weather statement, May 4, 6:33 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
633 PM CDT Mon May 4 2020
TNZ020-021-050000-
Carroll TN-Gibson TN-
633 PM CDT Mon May 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
West central Carroll County in western Tennessee...
Gibson County in western Tennessee...
At 633 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dyer, or 8 miles
northwest of Trenton, moving southeast at 70 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in west central Carroll and Gibson Counties should monitor
this storm closely.
LAT...LON 3593 8835 3587 8880 3602 8918 3603 8916
3609 8916 3621 8908 3620 8907
TIME...MOT...LOC 2333Z 296DEG 71KT 3607 8905
SGWLocal storm report, May 4, 6:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL MEDINA 35.80N 88.77W
05/04/2020 E1.00 INCH GIBSON TN LAW ENFORCEMENT
QUARTER SIZED HAIL IN MEDINA
&&
SMWLocal storm report, May 4, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 8 S DYERSBURG 35.92N 89.38W
05/04/2020 DYER TN PUBLIC
MPING REPORT OF TREES UPROOTED SOUTH OF DYERSBURG.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:36 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 39 min |
| May 4, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 9 min |
| May 4, 4:29 PM CDT | Special Weather Statement | MEG | Haywood | 46 min |
| May 4, 4:52 PM CDT | Special Weather Statement | MEG | Lake, Obion | 38 min |
| May 4, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 34 min |
| May 4, 5:54 PM CDT | Special Weather Statement | MEG | Dyer | 21 min |
| May 4, 6:00 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison | 45 min |
| May 4, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale, Obion | 27 min |
| May 4, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 34 min |
| May 4, 6:24 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 36 min |
| May 4, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 34 min |
| May 4, 6:33 PM CDT | Special Weather Statement | MEG | Carroll, Gibson | 27 min |
| May 4, 6:41 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 49 min |
| May 4, 6:49 PM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Henry, Obion, Weakley | 116 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.